How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28117
Experience:  16 years of internal medicine, surgery, and preventive care.
25161683
Type Your Dog Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

My dog ate a full tube of triple antibiotic- (I'm on

Customer Question

My dog ate a full tube of triple antibiotic- (I'm on vacation. House sitter left it out)
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. Peter replied 1 month ago.

Hi, I'm Dr. Peter. Welcome to JustAnswer. I'm reviewing your question now, and will post back with your reply ASAP.

Expert:  Dr. Peter replied 1 month ago.

Hello, again, my name is***** will do my best to help you today. First I need to ask you a few questions so that I can be well informed and give you the best advice.

1- Did she only eat the ointment or also ate the container?

2- Can you list the ingredients in the ointment?

3- How much does she weigh?

4- How long since she ate it?

Customer: replied 1 month ago.
The container also. My dog sitter said she threw up in the middle of the night and it had plastic pieces in it. She's about 65 pounds. Don't know ingredients
Expert:  Dr. Peter replied 1 month ago.

1- Is she lethargic?

2- I know is difficult for you to say, but, can you ask her if she feels comfortable in saying that she vomited most or all of the container?

Customer: replied 1 month ago.
Not lethargic. She said she threw up quite a bit of plastic
Expert:  Dr. Peter replied 1 month ago.

Kathie, I am sorry that your dog is having this problem with your sitter; I know how stressful this must be for you being on vacation. Please give me 5-10 minutes to type your answer. Thank you.

Expert:  Dr. Peter replied 1 month ago.

Kathie, the ointment antibiotic itself is not going to be life-threatening or systemically toxic, at worst this usually only causes mild gastrointestinal symptoms like vomiting or diarrhea. The main concern is the actual container if it becomes obstructed in the gastrointestinal tract. But, if she vomited the container then not likely for anything bad to happen. This is what you can recommend your sitter to do:

1- Do not give things like Pepto Bismol or Imodium. Start her on Pepcid AC (famotidine) 10mg tablet every 12 hours for the next 2-3 days. You can buy Pepcid AC over the counter in any pharmacy.

2- No food or water for 4-5 hours. Need to give her gastrointestinal tract time to rest.

3- After 4-5 hours offer a small amount of water. Wait half hour, if no vomiting, offer a small amount of rice (50%) and boiled boneless chicken or ground beef (50%) 4-6 times a day. Keep on this diet for several days then wean into regular diet.

4- If she continues to vomit or becomes lethargic, anorexic, painful abdomen, abdominal swelling, pale gums, etc. she should be seen by ER veterinarian to rule out an obstruction or perforation of the intestinal tract.

My goal is to provide you with excellent service - I hope I've provided the information you were seeking, if you feel you have received anything less, please reply back as I am happy to address follow-up questions. Kindly rate me when you are done.

Dr. Peter

Expert:  Dr. Peter replied 1 month ago.
Hi Kathie,

I'm just following up on our conversation about Kathie Harrison. How is everything going?

Dr. Peter